MAUDE Adverse Event Report: BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿; COUNTER, DIFFERENTIAL CELL

BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES BD FACSCANTO¿; COUNTER, DIFFERENTIAL CELL
Model Number 657338
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/05/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that while using the bd facscanto¿ that experiments are showing bimodal populations including negative populations.Cst is passing.System was working just fine after sept 19th service visit.Customer does not believe patients have been affected but is reviewing past experiments.The following information was provided by the initial reporter.It seems that their pe voltage went up significantly since a pm in september and they are seeing a bimodal signal in both positive and negative clusters.Correct compensation was verified by the customer.The pe mfi is similar to previous testing at the lower voltage and no other blue laser detectors are showing a similar change in voltage from previous settings.Cst is passing because the new baseline has been assigned the new, higher voltage.Perhaps the pe detector is going out? the customer again requested a fse visit.Experiments are showing bimodal populations including negative populations.Cst is passing.System was working just fine after sept 19th service visit.Customer does not believe patients have been affected but is reviewing past experiments.
 
Additional Manufacturer Narrative
H.6 investigation summary.Scope of issue: the scope of issue is only limited to facscanto ivd 10 color configuration, part # 657338, and serial # (b)(6).Problem statement: the customer reported a complaint regarding the instrument showing unexpected bimodal populations on the pe channel on 05oct2022.Erroneous results can negatively impact patient diagnosis and treatment.The instrument was repaired and found to be functioning as expected, and neither the customer nor any patients were harmed by these erroneous results.Manufacturing defect trend: there are zero qns (quality notifications) related to the reported issue for part # 657338.Date range from 05oct2021 to date 05oct2022.Manufacturing device history record (dhr) review: dhr part # 657338 serial # (b)(6), file #(b)(4) was reviewed.The instrument met all the manufacturing specifications prior to release.Complaint trend: there are 4 complaints related to the issue of erroneous diagnostic results for part # 657338; date range from 05oct2021 to date 05oct2022.Returned sample analysis: a return sample was not requested for evaluation because the replaced parts are not returnable and were discarded.Service history review: review of related work order #: (b)(4); case # (b)(4).Install date: 18sep2013.Defective part number: 334560 - pmt type r3896/r9220.334872 - pmt socket cable assembly.Work order notes: subject / reported: bimodal populations after pmtv adjusted.Problem description: experiments are showing bimodal populations including negative populations.Cst is passing.System was working just fine after (b)(6) service visit.Work performed: arrived onsite to inspect a bimodal population on the pe channel when customer runs samples.After initial inspection using rainbow beads, 8-peak beads, and cst beads i found no issue.I cleaned the prisms however and lowered the voltage on every channel by 40+volts.After working with applications specialist, i found on the last 2 baselines that pe jumped +200 volts and the electronic noise had jumped to 75.I returned to the site with a pmt and socket that i replaced on the pe channel.I also reseated all of the pe channel cabling.Upon doing so, i was able to lower pe voltage substantially.Running a new baseline showed a drop of 250 volts, 7 color dropped 99 volts.I then monitored system while customer ran sample.Issue resolved.Cause: failing pmt and so.Solution: cleaning the optical prizms and replacing the pmt and socket resolved the issue.System is passing cst and 7 color.System no longer has bimodal population on pe channel.Returned to customer in working order.Labeling / packaging review: n/a.Risk analysis: risk management file part # 338960-03ra, rev.02/vers.A, bd facscanto ii flow cytometer (optics) fmea (failure mode and effect analysis) was reviewed.No new hazards have been identified and the current mitigations are sufficient.Hazard(s) identified? yes, no.Hazard id # (item): (b)(4).Hazard (potential failure mode): 9.1.1 no or noisy voltage.Harmful effects (potential effect(s) of failure): 9.1.1.1 cells not identified.Cause (potential causes/mechanisms of failure): 9.1.1.1.1 no or noisy pmt voltage.(no or noisy signals).Residual severity: 8.Residual probability (residual occurrence): (b)(4).Residual risk index (rpn): 48.Potential causes: based on the investigation results, the potential cause was determined to be failing pmt (photomultiplier tube) and socket on the pe channel.Investigation result / analysis: the investigation was performed and based on the review of the complaint trend, defect trend, dhr, risk analysis, and servicemax, the potential cause was determined to be failing pmt and socket.In response to the customer¿s complaint regarding seeing unexpected bimodal populations on the pe channel when running samples, the fse (field service engineer) went onsite and confirmed the issue of increased pe channel voltage and noise.After cleaning the optical prisms and working with the applications specialist, the fse replaced the pmt and socket on the pe channel and reseated all the cabling, which significantly lowered the pe voltage.After the repair, the instrument was found to be working as expected and was returned to the customer.No return sample was requested for evaluation because the replaced parts are not returnable and were discarded.Although the instrument is used to run patient samples for diagnostic testing, the customer reported that no erroneous results were reported to clinicians or used for patient diagnosis or treatment.Regular maintenance is essential for keeping the instrument at its optimal performance.This information can be found in the bd facscanto¿ flow cytometer instructions for use (ifu) manual, #23-14730-03 rev.01/vers.A, starting on page 150.Troubleshooting procedures can be found in the ifu starting on page 184, and page 209 for data acquisition issues.The safety risk of this hazard has been identified to be within the acceptable level.Conclusion: based on the investigation results, the complaint was confirmed and the potential cause of the customer seeing unexpected bimodal populations was determined to be failing pmt and socket.The fse confirmed the issue after cleaning the optical prisms and working with the applications specialist.The fse replaced the pe channel pmt and socket and reseated the cabling, which resolved the issue.After these repairs, the instrument was functioning as expected.No treatment or diagnosis was given due to the unexpected results.The safety risk of this hazard has been identified to be within the acceptable level.Based on the investigation results, a capa is not required because the issue was resolved and there was no impact to customer and patient health or safety.Supporting document: n/a.
 
Event or Problem Description
It was reported that while using the bd facscanto¿ that experiments are showing bimodal populations including negative populations.Cst is passing.System was working just fine after sept 19th service visit.Customer does not believe patients have been affected but is reviewing past experiments.The following information was provided by the initial reporter: it seems that their pe voltage went up significantly since a pm in (b)(6) and they are seeing a bimodal signal in both positive and negative clusters.Correct compensation was verified by the customer.The pe mfi is similar to previous testing at the lower voltage and no other blue laser detectors are showing a similar change in voltage from previous settings.Cst is passing because the new baseline has been assigned the new, higher voltage.Perhaps the pe detector is going out? the customer again requested a fse visit.Experiments are showing bimodal populations including negative populations.Cst is passing.System was working just fine after (b)(6) service visit.Customer does not believe patients have been affected but is reviewing past experiments.

Brand Name
BD FACSCANTO¿
Common Device Name
COUNTER, DIFFERENTIAL CELL
Manufacturer (Section D)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer (Section G)
BECTON, DICKINSON AND COMPANY, BD BIOSCIENCES
2350 qume drive
san jose CA 95131
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8015296192
MDR Report Key15614903
Report Number2916837-2022-00298
Device Sequence Number20825741
Product Code OYE
UDI-Device Identifier00382906573384
UDI-Public00382906573384
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K141468
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number657338
Device Catalogue Number657338
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/05/2022
Supplement Date Received by Manufacturer03/13/2023
Initial Report FDA Received Date10/17/2022
Supplement Report FDA Received Date03/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured07/09/2013
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown